Hail, White
- When
- May 23, 2:14 PM EST
- Where
- White County, Burnettsville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.767, -86.583
15 thunderstorm wind, 8 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 23, 2:10 PM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 210 PM EST SUN MAY 23 2004 SHORT TERM... GOOD POTENTIAL FOR SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. CAP AROUND 10KFT INDICATED ON ILX SOUNDING ALONG WITH FAIR AMOUNT OF CLOUDINESS ASSOCIATED WITH OLD MCS LIMITED HEATING THROUGH EARLY AFTN...KEEPING MOST OF THE CONVECTION IN OUR AREA ELEVATED. AS AREA OF SHOWERS/TSTMS MOVES TO THE EAST OF THE CWA THIS AFTERNOON... AIRMASS SHOULD DESTABILIZE FURTHER. CAP WILL WEAKEN AS SHORTWAVE MOVES INTO IL AND CDFNT APPROACHES THIS EVENING. WINDS HAVE BACKED AT SURFACE AND LOW LEVEL VAD INCREASING SHEAR...SO POTENTIAL FOR SUPERCELLS STILL THERE. FRONT SHOULD MOVE ACROSS CWA TONIGHT WITH SKIES CLEARING. SOME WRAP AROUND STRATO CUMULUS CLOUDS SHOULD MOVE ACROSS NRN PORTION OF CWA MON. THIS WITH NW FLOW AND LOWERED MAV MAXES SUGGEST GOING TEMPS MAY BE A BIT HIGH...LOWERED ABOUT A CATEGORY. && LONG TERM... MONDAY NIGHT THROUGH SUNDAY... FORECAST CHALLENGE IS TIMING OF SHOWERS AND THUNDERSTORMS AS FRONTAL BOUNDARY MEANDERS OVER/NEAR THE AREA EARLY AND AT THE END OF THE FORECAST PERIOD. MODELS CONTINUE TO BE IN DECENT AGREEMENT IN MOVING THE SYNOPTIC SCALE FEATURES OVER THE REGION. MONDAY NIGHT THRU TUESDAY NIGHT A FRONTAL SYSTEM IS PROGGED TO MOVE ACROSS THE AREA CONTINUING THE CHANCES FOR THUNDERSTORMS. ON WEDNESDAY A HIGH PRESSURE RIDGE SHOULD BUILD OVER THE GREAT LAKES AND FORCE THE COLD FRONT INTO SOUTHERN INDIANA THRU FRIDAY. FRIDAY THROUGH SUNDAY THE BOUNDARY WILL MOVE BACK INTO THE AREA AND INCREASE THE CHANCES FOR RAIN AGAIN. NORMAL TO SLIGHTLY BELOW NORMAL TEMPERATURES WILL BE THE RULE THROUGH THE PERIOD AS THE UPPER FLOW TURNS NORTHWEST. && .AVIATION... SCATTERED SHOWERS/TSTMS OVER NRN INDIANA ATTM. TSTMS SHOULD BECOME MORE WIDESPREAD AND STRONGER AS AFTN WEARS ON WITH CONTINUED HEATING AND BETTER FORCING AS CDFNT/SHRTWV MOVES INTO IL. FRONT SHOULD PASS THROUGH THE AREA OVERNIGHT WITH SOME WRAP AROUND STRATO CU EXPECTED TOMORROW MORNING WITH SRN EXTENT OF THE STRATO CU DECK NEAR FWA. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1140 AM EST SUN MAY 23 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-241100- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 1140 AM EST SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER EXTREME SOUTHERN LOWER MICHIGAN AND THOSE AREAS OF NORTHERN INDIANA AND NORTHWEST OHIO NORTH AND WEST OF A DEFIANCE TO PERU LINE. THERE IS A SLIGHT RISK FOR SEVERE STORMS OVER THE REMAINDER OF THE AREA. DAMAGING WINDS... HAIL... AND TORNADOES ARE POSSIBLE. A VIGOROUS UPPER LEVEL DISTURBANCE AND COLD FRONT INTERACTING WITH A VERY MOIST AND UNSTABLE AIRMASS WILL TRIGGER THE STORMS...WITH STRONG WINDS ALOFT ENHANCING THE SEVERE WEATHER POTENTIAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION MONDAY NIGHT AND TUESDAY...WITH SEVERE STORMS AGAIN POSSIBLE. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
The Northern Indiana radar (KIWX), 99 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
15 thunderstorm wind, 8 hail. Local standard time, as filed.
Emergency management reported trees down throughout the southern half of the county.
Emergency management reported trees and power lines down near Converse.
Emergency management reported trees down near La Fontaine.
Emergency management reported a barn blown down southwest of Banquo.
Emergency management reported trees and power lines down in Andrews.
Emergency management reported trees down in Sweetser.
Amateur radio reported trees and telephone poles down south of Huntington.
Emergency management reported trees down southwest of Huntington.
Emergency management reported trees down in Hartford City.
Emergency management reported trees down near the city of Wabash.
Emergency management reported trees down in Ossian.
Law enforcement reported trees down in Preble.
Emergency management reported trees down near Pennville.
Trained spotter estimated wind gusts to 60 MPH.
Trained spotter reported trees down south of Woodburn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398956, 5398957, 5398958, 5397074, 5397075, 5397076, 5397077, 5397078, 5397079, 5397080, 5397081, 5397082, 5398959, 5398960, 5398961, 5399031, 5399032, 5399033, 5399034, 5399035, 5399036, 5399037, 5399038.